IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 117 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Case Report
   Comments
   References
   Article Figures

 Article Access Statistics
    Viewed3257    
    Printed35    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1990  |  Volume : 56  |  Issue : 6  |  Page : 443-445

Exfoliative dermatits as a manifestation of leprosy reaction 'flu' syndrome


,

Correspondence Address:
Naina Kader Mohamed


Login to access the Email id


Get Permissions

  Abstract 

A young firl who was on anti-leprosy treatment presented with exfoliative dermatitis, which was considered drug, induced. Withdrawal of the drugs resulted in EXACERBATION OF DERMATITIS amelioration of the cutaneous symptoms but subsequently she developed features of neuritis. Careful history and histopathological interpretation confirmed Type I reaction.


Keywords: Reversal reaction, Exfoliative dermatitis, Ulnar nerve palsy


How to cite this article:
Mohamed NK. Exfoliative dermatits as a manifestation of leprosy reaction 'flu' syndrome. Indian J Dermatol Venereol Leprol 1990;56:443-5

How to cite this URL:
Mohamed NK. Exfoliative dermatits as a manifestation of leprosy reaction 'flu' syndrome. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2014 Jul 28];56:443-5. Available from: http://www.ijdvl.com/text.asp?1990/56/6/443/3598


During the inflammatory episode of reversal reaction in leprosy the skin lesions become swollen, and erythematous. When it subsides they desquamate and flatten. We would like to report a case of exfoliative dermatitis simulating drug hypersensitivity which was really an upgrading reaction in a BL type of leprosy. This followed 5 weeks of treatment. The patient developed sudden ulnar nerve palsy and later `flu' syndrome with once monthly rifampicin. In endemic areas leprosy in reaction is an uncommon cause of exfoliative dermatitis. Adequate clinical examination is essential prior to the administration of steroids to ascertain the possible cause of exfoliative dermatitis.


  Case Report Top


A 15-year-old Malay girl from a rural area reported with a history of progressive annular lesions over the body of 3 years duration who showed a bacterial index (BI) 2.8 and morphological index (MI) 1.2% in a slit skin smear examination. It was diagnosed as a case of borderline lepromatous (BL) leprosy.

Histopathology was suggestive of LL. She was put on WHO regime of multi drug therapy (MDT)[1] after an initial intensive chemotherapy with rifampicin 450 mg daily for a month. Dapsone was withheld when the Hb dropped to 7.7 g% and peripheral film was suggestive of haemolytica anaemia. Two months later she was admitted with a generalised scaly rash of 3 weeks duration preceded by low-grade fever, pruritus and erythema. The skin was dry and the face was swollen. Her body was covered with thick scales which were quite adherent and bleeding, deep fissures were noted adjacent to the joints [Figure - 1][Figure - 2]. Initial leprosy lesions were not seen and mucosa were not involved. jaundice, lymphadenopathy, painful skin nodules, nerve tenderness, iridocyclitis and hepatosplenomegaly were absent. Clinically, she appeared to have drug-induced exfoliative dermatitis. MDT was stopped and she was managed with topical emollients. Relevant investigations included Hb 9.6 g%, white cell count 6,100/cmm, ESR 24 mm/hr, skin smear BI 2.2 and MI 0. Liver enzymes were raised. When clinical improvement was achieved she was challenged with rifampicin 600 mg, dapsone 100 mg and clofazimine 100 mg separately with no reaction. Few days later, she developed features of right ulnar and bilateral facial neuritis with weakness of the hand. Oral corticosteroid 30 mg was stated immediately supported with immobilization. She was given clofazimine 100 mg bd and reduced accordingly alongwith the steroid till neuritis was brought under control.[2] MDT with dapsone 50 mg daily was restarted. There was no lagophthalmos. Right-sided ulnar claw hand improved with physiotherapy. A skin biopsy confirmed reversal type of delayed hypersensitivity reaction (DHR) with oedema, numerous granulomas composed of epitheloid cells, lymphocytes and prominent giant cells. Lepromin test was negative.

During follow-up haemolytic anaemia recurred and dapsone was replaced by ethionamide 250 mg daily. Following the fifth dose of monthly rifampicin, patient developed fever, chills and rigor associated with nausea.

`Flu' syndrome due to rifampicin was recognised and confirmed by challenge test. She was re-challenged with rifampicin 450 mg along with paracetamol 500 mg 8 hourly for 24 hours with minimal symptoms. Since the patient is well, it was decided to continue monthly rifampicin alongwith the analgesic on first day.


  Comments Top


Exfoliative dermatitis is characterized by generalized erythema and scaling associated with oedema. It is a reactive process secondary to cutaneous or systemic disorders. In leprosy reversal or upgrading reaction occurs before or within 6 months of treatment. Reactional states are traumatic experiences for leprosy patients and a great challenge for those involved in their care. During episodes of these reactions either the skin or the nerve can be involved singularly. It reflects susceptibility of different antigens of mycobacterium leprae, or in combination in which case the cutaneous features appear weeks before clinically-evident neuritis.[3] It is worthwhile to remember that in leprosy there is always neuritis.[4] The initial phase of treatment is most crucial period when drug hypersensitivity and immunological reactions may occur. Hypersensitivity reaction to dapsone is being increasingly reported with the implementation of MDT and its sequele of exfoliative dermatitis is well-known.[5],[6]Clofazimine has also been incriminated.[7] The types in the leprosy spectrum which are involved in Type 1 reaction are the unstable ones-borderline, LLs and subpolar tuberculoid (TTs)[2],[8] During reversal reaction new lesions may appear according to its severity. When the whole body is involved as in our patient, producing features of exfoliative dermatitis, it may be wrongly attributed to anti-leprosy drugs. Thus, the skin which is affected early in mixed reaction offers useful information and a warning of 'silent neuritis' progressing to an impending `explosive' nerve palsy.

Our patient had exfoliative dermatitis due to reversal reaction and not to drugs. This was supported by history of evolution of the rash, histopathological features, challenge and

read ministration of MDT when she was .symptom free. Another notable feature in this patient is the rare occurrence of 'flu' syndrome on once monthly administration of rifampicin. Vaz et al[9] has discussed the subject and suggested continuation of drug.

 
  References Top

1.WHO : Chemotherapy of leprosy for control programmes : Report of a WHO Study Group, Tech Rep Series 675, 1982.  Back to cited text no. 1    
2.Pfaltgraff RE : The Management of Reaction in Leprosy, Internat J Lepr, 1989; 57 : 103-104.  Back to cited text no. 2    
3.Bernetson R St C, Bjune G, Pearson JMH, Kronvall G : Antigenic heterogeneity in patients with reactions in borderline leprosy, Brit Med J, 1975; 4 : 435-437.  Back to cited text no. 3    
4.Job CK : Nerve Damage in Leprosy, Internat J Lepr, 1989; 57 : 532-539.  Back to cited text no. 4    
5.Mohamed KN : Hypersensitivity reaction to dapsone : report from Malaysia, Lepr Rev, 1984; 55 : 385389.  Back to cited text no. 5    
6.Smith WCS : Are hypersensitivity reactions to dapsone becoming more frequent? Lepr Rev, 1988; 59 : 53-58.  Back to cited text no. 6    
7.Pavithran K : Efoliative Dermatitis after Clofazimine, Internat J Lepr, 1985; 53 : 645-646.  Back to cited text no. 7    
8.Pfaltzgraff RE, Bryceson A; Clinical leprosy. In Leprosy, Ed. Hastings RC, New York : Churchill Livingstone Inc, 1985 : 134-176.  Back to cited text no. 8    
9.Vaz M, Jacob AJW, Rajendran A : 'Flu' Syndrome on once monthly rifampicin : a case report, Lepr Rev, 1989; 60 : 300-302.  Back to cited text no. 9    


    Figures

[Figure - 1], [Figure - 2]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Medknow